SUBSCRIBE NOW
$3 for 3 months. Save 90%.
SUBSCRIBE NOW
$3 for 3 months. Save 90%.

Dr. Roach: Statin drug is the source of reader’s nighttime leg cramps

Keith Roach
To Your Health

Dear Dr. Roach: I am a 77-year-old female of Hispanic heritage. For many years I have been on cholesterol medication. It has always bothered me, but in the past year, the night cramps in my legs have been intolerable. With each new prescription of a higher dosage, it has gotten worse. After I stopped taking them, all symptoms stopped as well. This was about a year ago.

Recently, I went to the heart doctor and had cholesterol 450, triglycerides 778, HDL 45, and non-HDL-cholesterol 405. My doctor suggested that if I can’t tolerate the oral medication, there is now an injection, given once a month that has shown dramatic results, but I cannot afford it.

Dr. Keith Roach

I started taking rosuvastatin once I heard these blood tests results. After about three days, I started experiencing the nighttime cramps in my calves. I have blocked arteries in my heart, and I also have an abdominal aneurysm. I know I am not going to live forever, but of all the issues I have, the cholesterol issue gives me the most worry. Any suggestions?

V.M.

Dear V.M.: Because you have coronary artery disease — blockages in the arteries — and very high cholesterol, a statin drug is of very high value in reducing your risk of having a heart attack, which could be fatal. Your doctor should do everything possible to reduce the side effects of statins, which may also help slow progression of an abdominal aneurism. Your doctor should also have done blood tests and an exam to look for the rare but serious kind of muscle damage from statins.

Why not try a different statin drug? Although rosuvastatin works well for many, the newer drug pitavastatin is potent and has a lower risk of muscle aches. Fluvastatin and pravastatin also have lower risk of muscle aches.

If you cannot take any statin, you could try coenzyme Q10. Although it has not been proven to be superior to placebo, some people do get relief of the muscle aches from CoQ10.

If all else fails, you could contact the makers of the new injection drugs to inquire about assistance programs for those unable to afford them.

Dear Dr. Roach: You recently answered a question about water aerobics. I live in Florida, and water aerobics is a great way to exercise when the weather is very hot. Do you think maintaining the 6-foot recommended distance from others is enough to keep me safe?

M.B.

Dear M.B.: I am not sure it is. Recent studies have suggested that coronavirus particles can go much farther than 6 feet during a cough or forceful breathing, such as during exercise. Since a mask cannot be practically worn during water aerobics, and because (as I write this) Florida has a large number of cases, I would not recommend water aerobics in a group, unless much more than 6 feet can be maintained. One reader noted they have more than 15 feet between people in her pool, which made me more reassured, although you might still get close to people entering or exiting the pool unless you are careful.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.